Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 134, NWS Indianapolis, IN

October 19, 2016Daviess County, Greene County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 19, 2016, 4:36 PM EDT for Daviess County, Greene County, Martin County, Indiana. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 19, 2016, 4:36 PM EDT (20:36 UTC)
Expired
Oct 19, 2016, 5:15 PM EDT
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Daviess County, IN, Greene County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 94 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 19, 5:06 PM EDTHAIL 0.5Bloomfield, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS53 KIND 192036
SVRIND
INC027-055-101-192115-
/O.NEW.KIND.SV.W.0134.161019T2036Z-161019T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
436 PM EDT WED OCT 19 2016

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWESTERN INDIANA...
  NORTHERN MARTIN COUNTY IN SOUTHWESTERN INDIANA...
  NORTHEASTERN DAVIESS COUNTY IN SOUTHWESTERN INDIANA...

* UNTIL 515 PM EDT.

* AT 436 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LINTON...OR
  30 MILES NORTHEAST OF VINCENNES...MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  LINTON...BLOOMFIELD...WORTHINGTON...LYONS...ELNORA...SWITZ CITY...
  NEWBERRY...CRANE...OWENSBURG AND SOLSBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3907 8724 3917 8669 3916 8669 3885 8668
      3885 8714 3887 8715 3886 8713 3887 8714
      3887 8712 3888 8712 3889 8713 3889 8711
      3890 8712 3890 8709 3891 8713 3891 8724
TIME...MOT...LOC 2036Z 263DEG 30KT 3897 8708 

HAIL...1.00IN
WIND...<50MPH
 
$$

PUMA
1 follow-up statement
188 
WWUS53 KIND 192055
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
455 PM EDT WED OCT 19 2016

INC027-055-101-192115-
/O.CON.KIND.SV.W.0134.000000T0000Z-161019T2115Z/
GREENE IN-MARTIN IN-DAVIESS IN-
455 PM EDT WED OCT 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EASTERN GREENE...NORTHERN MARTIN AND NORTHEASTERN DAVIESS
COUNTIES...

AT 455 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BLOOMFIELD...OR 24 MILES WEST OF BEDFORD...MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
BLOOMFIELD...SWITZ CITY...NEWBERRY...CRANE...OWENSBURG AND SOLSBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3907 8706 3917 8669 3916 8669 3885 8668
      3885 8705 3892 8707
TIME...MOT...LOC 2055Z 267DEG 36KT 3896 8693 

HAIL...1.00IN
WIND...<50MPH
 
$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 4:28 PM EDT, 8 minutes earlier.

Area forecast discussion, Oct 19, 4:28 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
428 PM EDT Wed Oct 19 2016

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 150 PM EDT Wed Oct 19 2016

Low pressure and an associated cold front will remain near Indiana
into Thursday, then be pushed away by high pressure coming from the
west. The high pressure in turn should move off to the east Sunday,
being followed by a relatively weak cold front. A second high
pressure system from the west will control Hoosier weather Monday
into midweek.

&&

.NEAR TERM (Tonight)...

Issued at 150 PM EDT Wed Oct 19 2016

There is excellent model agreement. We can be very confident
precipitation will spread across area. The strong agreement also
supports the consensus temperature forecast.

Cross sections show very unstable equivalent potential vorticity
aligned with moderate frontogenesis and Q-vector convergence. With
these working in tandem, upward motion could be quite strong.
Showers and thunderstorms are the best forecast even though the
location of the surface front to the south suggests stratiform rain.

Given the likelihood of convection and very high precipitable

&&

.SHORT TERM (Thursday and Thursday night)...

Issued at 150 PM EDT Wed Oct 19 2016

Previous solutions varied, but the models are now in agreement
precipitation will mostly end by late tomorrow, with a slight chance
in the east in the evening. Clouds will probably persist most of
Thursday night in cold flow over the lakes.

With colder air moving in and most unstable CAPE rapidly being
lost, tomorrow's precipitation should be predominately stratiform.
Equivalent potential vorticity continues to show enough
instability aloft that a chance of thunder will be included. Given
precipitable water will stay very high into the afternoon, heavy
rain is going to be a threat from any storms.

The temperature guidance is close. There is no basis for changing
the consensus. Confidence is limited because forecasting how fast
cold air arrives behind a front, as in this case, is always
difficult. Potential errors are about 3 degrees.

&&

.LONG TERM (Friday through Wednesday)...

Issued at 300 PM EDT Wed Oct 19 2016

Progressive...yet amplified flow pattern aloft persists through
the extended across much of the continental U S with generally
quiet weather expected for central Indiana through the middle of
next week. A cool start to the weekend as the Ohio Valley remains
within a cyclonic flow regime on the back side of the deepening
upper low over New England but heights aloft will modify into
early next week as broad ridging focused over the western part of
the country transitions east and centers over the Ohio Valley by
the end of the period.

Large area of high pressure will serve as the primary influence
throughout the period as it drifts into the southeast States. A
fast moving low pressure will track through the Great Lakes with a
trailing frontal boundary late Sunday but no rain is expected to
accompany the front with little moisture available. The main
impact the passage of the front will have will be to slow the
warmup for a day or two early next week before southerly low level
flow can resume over the Ohio Valley by midweek.

Saturday will be the coolest day of the extended with highs
primarily in the 50s. Temps should warm into the 60s thereafter
with further warming into the 70s possible by next Wednesday
ahead of the next storm system set to impact the region late in
the week.

&&

.AVIATION /Discussion for the 19/2100Z TAF Update/...

Issued at 426 PM EDT Wed Oct 19 2016

UPDATE...
No changes.

PREVIOUS DISCUSSION...
Latest regional radar and satellite imagery shows overcast
conditions with scattered thunderstorms now occurring over the
southern half of IL. Latest analysis shows stationary frontal
boundary from east central MO through southern IN between KBMG
and KIND. VFR conditions currently should become MVFR in the next
several hours at all TAF sites, with precipitation and occasional
IFR/LIFR after 22Z.

Expect precipitation to be around through much of Thursday ending
just before/around 21/00Z Thursday evening. Winds could be gusty
near thunderstorms this afternoon and early tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM....DWM
AVIATION...DWM/TDUD
Hazardous weather outlook, Oct 19, 5:34 AM EDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 AM EDT WED OCT 19 2016

INZ021-028>031-035>049-051>057-060>065-067>072-200945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
534 AM EDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS.

HAZARDS: LIGHTNING...HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL.

TIMING: MAINLY FROM THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION: LOW PRESSURE MOVING ALONG A STALLED FRONTAL BOUNDARY
WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA MAINLY
THIS AFTERNOON AND TONIGHT. AN ISOLATED STRONG STORM CANNOT BE
RULED OUT. SOME STORMS MAY PRODUCE HEAVY RAINFALL AND LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES THURSDAY. SEVERE
STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY STORM.

DISCUSSION: A STALLED COLD FRONT WILL KEEP STORMS IN THE FORECAST
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 4:04 PM EDTSevere Thunderstorm WarningINDGreene, Knox, Sullivan41 min
Oct 19, 5:12 PM EDTSevere Thunderstorm WarningINDLawrence, Martin48 min
Oct 19, 5:19 PM EDTSevere Thunderstorm WarningINDJennings26 min
Oct 19, 5:32 PM EDTTornado WarningINDLawrence28 min
Oct 19, 5:55 PM EDTSevere Thunderstorm WarningINDJackson50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.